Paraquat Poisoning Followed by Toxic Epidermal Necrolysis: A Report of Two Cases and Published Work Review

Wei Xu, Liya Wang, Qiang Wang, Xin Hua Li, Dayong Hu, Changbin Li, Tianfu Wu, Chandra Mohan, Ai Peng, Yuling Shi

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Toxic epidermal necrolysis (TEN) is a life-threatening, typically drug-induced, mucocutaneous disease. Whether paraquat, one of the most widely used herbicides, could induce TEN is not known. We describe 2 paraquat-poisoned patients with TEN. Both patients presented erythema after hospital discharge following initial paraquat poisoning and then developed a widespread eruption of diffuse erythema on almost the whole body, with bullae, epidermal necrosis and sloughing. They were successfully treated with intravenous immunoglobulin and methylprednisolone. These clinical features were consistent with TEN caused by medications with a high risk to induce Stevens-Johnson syndrome/TEN. Moreover, it is suggested that both skin exposure and ingestion of paraquat could induce TEN. To our knowledge, this is the first case report of TEN related to paraquat poisoning.

Original languageEnglish (US)
Pages (from-to)209-212
Number of pages4
JournalDermatology
Volume231
DOIs
StatePublished - Sep 23 2015

Keywords

  • Erythema
  • Paraquat poisoning
  • Toxic epidermal necrolysis

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Paraquat Poisoning Followed by Toxic Epidermal Necrolysis: A Report of Two Cases and Published Work Review'. Together they form a unique fingerprint.

Cite this